Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The self-joinings of rank two mixing transformations

Author: Daniel Ullman
Journal: Proc. Amer. Math. Soc. 114 (1992), 53-60
MSC: Primary 28D05
MathSciNet review: 1076581
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The class of rank one mixing transformations has been known for some time to have certain so-called "exotic" properties. Specifically, any rank one mixing $ T$ has only the two trivial factors, and nothing can commute with $ T$ but powers of $ T$ itself. This much was known to Ornstein in 1969 [3]. In 1983 J. King showed that rank one mixing transformations possess an even stronger property known as minimal self-joinings (MSJ). In this note we investigate how these results can be extended to the case of rank two mixing transformations. In this class, it is possible for there to exist nontrivial factors and commuting transformations: the square of a rank one mixing transformation and certain two point extensions of a rank one mixing transformation are rank two mixing [2]. What we prove is that, other than those two kinds of rank two mixing transformations, this class also has MSJ.

References [Enhancements On Off] (What's this?)

  • [1] J. Baxter, A class of ergodic transformations having simple spectrum, Proc. Amer. Math. Soc. 27 (1971), 275-279. MR 0276440 (43:2187)
  • [2] J. King, For mixing transformations $ \operatorname{rank}( {{T^k}} ) = k\operatorname{rank}( T )$, Israel J. Math. 56 (1986), 102-122. MR 879918 (88a:28022)
  • [3] D. S. Ornstein, On the root problem in ergodic theory, Proc. of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, University of California Press, Berkeley, 1972, pp. 345-356. MR 0399415 (53:3259)
  • [4] D. Rudolph, An example of a measure-preserving map with minimal self-joinings, and applications, J. Analyse Math. 35 (1979), 97-122. MR 555301 (81e:28011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28D05

Retrieve articles in all journals with MSC: 28D05

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society